Alert archive / Colorado / Tornado Warnings in 2008

Tornado Warning 40, NWS Denver/Boulder, CO

June 23, 2008Washington County, Colorado

NWS Denver/Boulder, CO issued this tornado warning at Jun 23, 2008, 6:01 PM MDT for Washington County, Colorado. It was in force for 29 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2008, 6:01 PM MDT (00:01 UTC)
Expired
Jun 23, 2008, 6:30 PM MDT
In force
29 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon

County Washington County, CO

The radar

The Denver radar (KFTG), 138 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 6:05 PM MDTHAIL 110 N Akron, CO
Jun 23, 6:15 PM MDTTORNADO15 Ne Akron, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 4:52 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.0 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2008-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 760 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2008-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
760 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
2440 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS55 KBOU 240001
TORBOU
COC121-240030-
/O.NEW.KBOU.TO.W.0040.080624T0001Z-080624T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DENVER CO
601 PM MDT MON JUN 23 2008

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* TORNADO WARNING FOR...
  NORTH CENTRAL WASHINGTON COUNTY IN NORTHEAST COLORADO

* UNTIL 630 PM MDT

* AT 600 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 9 MILES NORTH OF
  AKRON. THIS STORM WAS MOVING SOUTHEAST AT 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PLATNER...
  OTIS...BURDETT AND AKRON.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SAFE SHELTER IS AVAILABLE...LIE FLAT IN
THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR
HANDS.

LAT...LON 4039 10287 4014 10290 4015 10336 4039 10332
TIME...MOT...LOC 0000Z 266DEG 7KT 4030 10320

$$

RPK
2 follow-up statements
000 
WWUS55 KBOU 240015
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
615 PM MDT MON JUN 23 2008

COC121-240030-
/O.CON.KBOU.TO.W.0040.000000T0000Z-080624T0030Z/
WASHINGTON CO-
614 PM MDT MON JUN 23 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM MDT FOR NORTH
CENTRAL WASHINGTON COUNTY...

AT 614 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS
STORM WAS LOCATED 7 MILES WEST OF BURDETT...OR 14 MILES NORTHEAST OF
AKRON. THIS STORM WAS MOVING SOUTHEAST AT 10 MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PLATNER...OTIS...BURDETT AND AKRON.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING LARGE
DAMAGING HAIL UP TO GOLFBALL SIZE AND DESTRUCTIVE STRAIGHT LINE 
WINDS UP TO 70 MPH.

LAT...LON 4039 10287 4014 10290 4015 10336 4039 10332
TIME...MOT...LOC 0014Z 266DEG 7KT 4033 10306

$$

RPK
000 
WWUS55 KBOU 240029
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
629 PM MDT MON JUN 23 2008

COC121-240038-
/O.EXP.KBOU.TO.W.0040.000000T0000Z-080624T0030Z/
WASHINGTON CO-
628 PM MDT MON JUN 23 2008

...THE TORNADO WARNING FOR NORTH CENTRAL WASHINGTON COUNTY WILL
EXPIRE AT 630 PM MDT...

THIS WARNING IS BEING REPLACED BY A NEW TORNADO WARNING FOR 
NORTHEAST WASHINGTON COUNTY WHICH WILL BE IN EFFECT UNTIL 7 PM. 

LAT...LON 4039 10287 4014 10290 4015 10336 4039 10332
TIME...MOT...LOC 0028Z 266DEG 7KT 4033 10302

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at Jun 23, 3:02 PM MDT, 2 hours 59 minutes earlier.

Area forecast discussion, Jun 23, 3:02 PM MDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
302 PM MDT MON JUN 23 2008

.SHORT TERM...UPPER LEVEL TROUGH CURRENTLY PASSING ACROSS MOUNTAINS
AS NOTED BY WATER VAPOR AND RADAR LOOPS. BASED ON RADAR PRECIP
ESTIMATES AND WEB CAMS...STORMS DROPPING AT LEAST MEASURABLE
RAINFALL. CONVECTION YET TO MOVE ONTO PLAINS...BUT SHOULD BE SHORTLY
AS TROUGH BEGINS TO PUSH EASTWARD. SURFACE WINDS ALONG FRONT RANGE
BEGINNING TO SHIFT TO THE WEST IN RESPONSE TO TROUGH. LATEST NAM AND
RUC KEEP EASTERLY WINDS ACROSS ALL OF PLAINS AND INTO THE FOOTHILLS
THROUGH 02Z. THIS LOOKS A BIT SLOW COMPARED TO CURRENT CONDITIONS.
SURFACE DEWPOINTS CURRENTLY IN THE 40S MOST AREAS...WITH 50S EAST OF
A STERLING TO LIMON LINE. MODIFIED FORECAST SOUNDINGS THROUGH THIS
EVENING INDICATE CAPE VALUES RANGING FROM 600 J/KG ALONG FRONT RANGE
TO AROUND 2000 J/KG NEAR THE COLORADO/NEBRASKA BORDER. BEST SEVERE
THREAT SEEMS TO BE LOGAN...SEDGWICK...PHILLIPS AND PART OF
WASHINGTON COUNTIES WHERE THERE THE SHEAR IS BEST. STORMS SHOULD END
BY MIDNIGHT AS TROUGH MOVES INTO CENTRAL PLAINS AND SUBSIDENCE
DEVELOPS OVER CWA. MODELS DEVELOP SOME SORT OF MCS ACROSS PLAINS
AFTER MIDNIGHT...WHICH COULD PUSH AN EASTERLY BOUNDARY INTO THE
EASTERN PLAINS. BOUNDARY LAYER WIND AND HUMIDITY PROGS SHOW THIS
OCCURRING...WITH POTENTIAL FOR STRATUS AS FAR WEST AS THE FOOTHILLS.
RANGE. WILL KEEP MOSTLY CLOUDY SKIES ACROSS PLAINS OVERNIGHT...BUT
HOLD OFF ON ANY FOG AT THIS POINT AS DRAINAGE WINDS PREVAILING.
ON TUESDAY...UPPER LEVEL RIDGE TO REMAIN OVER CWA. QG VERTICAL
VELOCITY PROGS SHOW SOME ASCENT IN THE 500-300 MB LAYER MOVING INTO
THE MOUNTAINS DURING THE AFTERNOON. ASCENT LOOKING WEAK AT THIS
POINT...BUT SHOULD BE ENOUGH TO GENERATE SOME STORMS ACROSS THE AREA
BY AFTERNOON. BEST AREA OF ANY STORMS TO BE OVER MOUNTAINS AND
FOOTHILLS AS ASCENT MOVES INTO REGION. ACROSS PLAINS...LOW LEVEL
SOUTHEAST WINDS SHOULD PROVIDE UPSLOPE ALONG FRONT RANGE AND
ADJACENT PLAINS WHICH COULD AID IN THUNDERSTORM DEVELOPMENT.  WILL
KEEP CURRENT POPS AS IS.

.LONG TERM...FAIRLY TYPICAL SUMMERLIKE WEATHER WILL PREVAIL THROUGH
THE NEXT 7 DAYS WITH THE UPPER LEVEL RIDGE BEING THE DOMINATING
FEATURE.  THE WEAK WESTERLY FLOW ALOFT ON THE NORTHERN FRINGE OF
THIS RIDGE WILL KEEP SOMEWHAT DRIER AIR ADVECTING INTO THE
AREA...BUT LOW LEVEL MOISTURE AND BETTER INSTABILITY WILL ALSO
LINGER OVER THE EASTERN PLAINS.  AT THIS POINT...DONT SEE MUCH MORE
THAN 10-20% THUNDERSTORM CHANCES EACH AFTERNOON AND EVENING.
TEMPERATURES WILL ALSO WARM THROUGH THURSDAY AS 700 MB READINGS ARE
SUGGESTED TO RISE TO 16-17C.  THIS SHOULD BOOST HIGHS INTO THE 90S
ACROSS THE PLAINS.

BY FRIDAY...A STRONGER SHORT WAVE IS EXPECTED TO MOVE ACROSS THE
NORTHERN PLAINS STATES.  THIS SHOULD PUSH A COLD FRONT ACROSS THE
COLORADO PLAINS AND RESULT IN AT LEAST A FEW DEGREES OF COOLING.
THEN RIDGE SHOULD POP BACK UP AGAIN FOR THE WEEKEND RESULTING IN
TEMPERATURES SEVERAL DEGREES ABOVE NORMAL BY SUNDAY.

&&

.AVIATION...ISOLATED STORMS STILL POSSIBLE THROUGH 03Z AS WAVE MOVES
ACROSS REGION. GUSTY OUTFLOW WINDS TO 40 KTS COULD AFFECT AREA
AIRPORTS. OTHERWISE VFR CONDITIONS SHOULD PREVAIL THROUGH TUESDAY.
EASTERLY WINDS COULD DEVELOP AFTER 06Z TONIGHT WHICH MAY BRING SOME
STRATUS ACROSS AREA. THERE IS A SLIGHT CHANCE THAT MVFR CEILINGS
COULD OCCUR BETWEEN 06Z AND 12Z. ISOLATED STORMS POSSIBLE AFTER 18Z
WHICH COULD PRODUCE GUSTY OUTFLOW WINDS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

D-L/BARJENBRUCH
Hazardous weather outlook, Jun 23, 10:33 AM MDT, 7 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1033 AM MDT MON JUN 23 2008

COZ030>051-241200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1033 AM MDT MON JUN 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE PLAINS THIS
AFTERNOON AND THIS EVENING. SOME OF THE STORMS MAY BECOME SEVERE
WITH LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN. OVER THE MOUNTAINS
AND FOOTHILLS...THE AIRMASS WILL BE DRIER WITH ONLY ISOLATED
THUNDERSTORMS EXPECTED THROUGH EARLY EVENING. THESE STORMS WILL
PRODUCE GUSTY WINDS AND LITTLE RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS EACH AFTERNOON AND
EVENING ACROSS NORTHEAST AND NORTH CENTRAL COLORADO.  MOISTURE...
INSTABILITY...AND WIND SHEAR WILL BE LIMITED THANKS TO A LARGE UPPER
LEVEL RIDGE OVER THE REGION...SO THE THREAT OF ANY SEVERE STORMS
WILL BE LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED OVER THE PLAINS AFTER 2 PM.

D-L/BARJENBRUCH

In the hours before

Local storm report, Jun 23, 5:16 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
516 PM MDT MON JUN 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     HAIL             8 W ELBA                39.91N 103.33W
06/23/2008  M1.00 INCH       WASHINGTON         CO   TRAINED SPOTTER

0510 PM     HAIL             4 N ANTON               39.81N 103.22W
06/23/2008  M1.00 INCH       WASHINGTON         CO   TRAINED SPOTTER

&&

JK
Local storm report, Jun 23, 5:32 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
532 PM MDT MON JUN 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             3 WSW ATWOOD            40.54N 103.33W
06/23/2008  M0.88 INCH       LOGAN              CO   TRAINED SPOTTER

0530 PM     HAIL             3 S ELBA                39.88N 103.18W
06/23/2008  M1.00 INCH       WASHINGTON         CO   TRAINED SPOTTER

0516 PM     HAIL             8 W ELBA                39.91N 103.33W
06/23/2008  M1.00 INCH       WASHINGTON         CO   TRAINED SPOTTER

0510 PM     HAIL             4 N ANTON               39.81N 103.22W
06/23/2008  M1.00 INCH       WASHINGTON         CO   TRAINED SPOTTER

&&

JK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 6:29 PM MDTTornado WarningBOUWashington31 min
Jun 24, 4:15 PM MDTSevere Thunderstorm WarningBOULincoln32 min
Jun 24, 4:29 PM MDTSevere Thunderstorm WarningBOULincoln30 min

Nearby

Tornado Warnings in Colorado, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.